Alert archive / Utah / Special Weather Statements in 2016

Special Weather Statement, NWS Salt Lake City, UT

June 6, 2016Davis County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jun 6, 2016, 5:21 PM MDT for Davis County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2016, 5:21 PM MDT (23:21 UTC)
Expired
Jun 6, 2016, 5:45 PM MDT
In force
24 min
Issued by
NWS Salt Lake City, UT

County Davis County, UT

The radar

The Salt Lake City radar (KMTX), 45 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
3214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS85 KSLC 062321
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
521 PM MDT MON JUN 6 2016
 
UTZ002-007-062345-
WASATCH MOUNTAINS I-80 NORTH UT-NORTHERN WASATCH FRONT UT-
521 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIS COUNTY UNTIL 545
PM MDT...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KAYSVILLE...OR NEAR FARMINGTON...MOVING
NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LAYTON...FARMINGTON...CLEARFIELD...KAYSVILLE...SYRACUSE...CLINTON...
CENTERVILLE...WEST POINT...SUNSET...FRUIT HEIGHTS...EAST LAYTON AND
ANTELOPE ISLAND STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4110 11191 4095 11186 4093 11196 4093 11201
      4091 11207 4101 11235 4115 11213
TIME...MOT...LOC 2321Z 127DEG 19KT 4098 11200 

$$

PW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jun 6, 3:54 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 6, 3:54 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
354 PM MDT MON JUN 6 2016

.SYNOPSIS...A weak upper low centered over Nevada will continue to
move slowly east across Utah through Tuesday. High pressure aloft
will strengthen once again across the Great Basin midweek.

&&

.SHORT TERM (Through 18z Thursday)...Afternoon water vapor indicates the
center of circulation of a tightly wound upper low spinning over
northeastern Nevada at this time. Organized convection has developed
on the eastern fringe of this circulation along the UT/NV border
region, as has isolated high based thunderstorms across the higher
terrain from the Wasatch Plateau north into southwestern WY. Primary
threats from this development will continue to be elevated
microburst potential and lightning, but little if any rainfall.

MSLP gradient across northern Utah remains quite tight and oriented
NE-SW across the far north. The diurnal cool down from today's
record breaking heat (KSLC has already hit 96F breaking the previous
record) coupled with this gradient will once again allow for gusty
easterly winds along the benches of the northern Wasatch tonight,
especially near canyon mouths where speeds should approach 45 mph at
times.

High based convection will continue overnight as the core of the
upper low translates east into western Utah, then overhead tomorrow.
This said, coverage will begin to wane with loss of daytime heating
and resultant surface based instability tonight. Dynamic forcing
combined with redeveloping instability will allow for greater
coverage of high based showers and storms most all areas outside of
the extreme south tomorrow afternoon. Bulk should remain tied to
terrain but still looking for scattered coverage for many valley
areas as well. Minimal rainfall expected with downburst winds
remaining an elevated threat.

The upper low will be structurally weakening late tomorrow and
through the overnight hours as it works east across the area and
through the mean ridge position in place. By Wednesday building
heights from the southwest will aid to squelch further convective
potential across the western portions, but isolated potential will
continue to exist across the high terrain and east. This downward
trend in convective potential will continue through Thursday morning
as rising heights and a warming southwesterly flow sets in.

.LONG TERM (After 18z Thursday)...The upper level ridge begins to
break down late in the week as another elongated trough feature
swings through the Pacific Northwest and through the Great Basin.
Southwest winds are forecast to increase ahead of this trough
Friday into Saturday especially across southwest and western Utah.
Moisture will be fairly minimal with this system into the weekend,
driving terrain based convection each afternoon. Daily maximum
temperatures will remain above seasonal normal into the weekend,
varying slightly with high cirrus cloud cover and terrain driven

Global forecast models remain in decent agreement through late
Sunday with a branch of energy from the trough feature digging
south through Southern California and into Arizona. However, by
Monday, the GFS and ECMWF diverge on solutions as to how the mean
flow sets back up.

&&

.AVIATION...Outflow winds from showers to the east will keep winds
at the KSLC terminal generally easterly through about 01-02z then
become southeasterly for the night. There is a 20 percent chance of
a shower passing over or in the vicinity of the terminal through 01z
bringing gusty erratic winds.

&&

.FIRE WEATHER...An upper low nosing into far western Utah this
afternoon has sparked isolated dry thunderstorms over northern and
northeastern portions of the district. Areal coverage of these
storms is expected to increase across much of the northern quarter
of Utah into the overnight hours tonight. Record level heat is
occurring currently with bone dry low levels driving very low RH
across the area. The upper low will cross the district tonight
through tomorrow expanding the coverage of these high based showers
and isolated dry thunderstorms across all areas outside of the
extreme south. Ridging will begin to build in from the southwest
Wednesday, but remnant mid level moisture will aid isolated coverage
over the mtn spines and far eastern Utah once again. Thereafter
southwesterly flow aloft will ramp up for the end of the week, this
driving near record heat yet again coupled with some gusty southerly
winds across the west. A cool down is still expected this upcoming
weekend.

.SLC Watches/Warnings/Advisories...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Merrill
LONG TERM...Dewey
AVIATION...Wilensky

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jun 6, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
521 PM MDT MON JUN 6 2016

UTZ002-007-062345-
WASATCH MOUNTAINS I-80 NORTH UT-NORTHERN WASATCH FRONT UT-
521 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIS COUNTY UNTIL 545
PM MDT...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KAYSVILLE...OR NEAR FARMINGTON...MOVING
NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LAYTON...FARMINGTON...CLEARFIELD...KAYSVILLE...SYRACUSE...CLINTON...
CENTERVILLE...WEST POINT...SUNSET...FRUIT HEIGHTS...EAST LAYTON AND
ANTELOPE ISLAND STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4110 11191 4095 11186 4093 11196 4093 11201
      4091 11207 4101 11235 4115 11213
TIME...MOT...LOC 2321Z 127DEG 19KT 4098 11200

PW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 5:46 PM MDTSpecial Weather StatementSLCWeber44 min

Nearby

Special Weather Statements in Utah, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.